Alert archive / Nebraska / Red Flag Warnings in 2014

Red Flag Warning 10, NWS Omaha, NE

April 21, 201417 counties in Nebraska; Monona County, Iowa

NWS Omaha, NE issued this red flag warning at Apr 21, 2014, 3:43 AM CDT for 17 counties in Nebraska; Monona County, Iowa. It took effect at Apr 21, 2014, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2014, 3:43 AM CDT (08:43 UTC)
In effect from
Apr 21, 2014, 1:00 PM CDT
Expired
Apr 21, 2014, 7:00 PM CDT
In force
6 hr
Issued by
NWS Omaha, NE

Counties Monona County, IA, Antelope County, NE, Boone County, NE, Burt County, NE, Butler County, NE, Cedar County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Knox County, NE, Madison County, NE, Pierce County, NE, Platte County, NE, Saunders County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

467 
WWUS83 KOAX 210843
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
343 AM CDT MON APR 21 2014

...RED FLAG WARNING IN EFFECT THIS AFTERNOON...
.BRISK NORTH WINDS AND RELATIVE HUMIDITY VALUES DROPPING TO AROUND
20 PERCENT WILL CREATE EXTREME FIRE DANGER CONDITIONS IN NORTHEAST
NEBRASKA AND PARTS OF WEST CENTRAL IOWA THIS AFTERNOON.

IAZ043-NEZ011-012-015>018-031>034-211745-
/O.NEW.KOAX.FW.W.0010.140421T1800Z-140422T0000Z/
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-MADISON-STANTON-
CUMING-BURT-
343 AM CDT MON APR 21 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY VALUES
FOR NORTHEAST NEBRASKA AND PARTS OF WEST CENTRAL IOWA...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A RED
FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING.

* AFFECTED AREA...IN IOWA...FIRE WEATHER ZONE 043 MONONA. IN 
  NEBRASKA...FIRE WEATHER ZONE 011 KNOX...FIRE WEATHER ZONE 012 
  CEDAR...FIRE WEATHER ZONE 015 THURSTON...FIRE WEATHER ZONE 016 
  ANTELOPE...FIRE WEATHER ZONE 017 PIERCE...FIRE WEATHER ZONE 
  018 WAYNE...FIRE WEATHER ZONE 031 MADISON...FIRE WEATHER ZONE 
  032 STANTON...FIRE WEATHER ZONE 033 CUMING AND FIRE WEATHER 
  ZONE 034 BURT.

* WINDS...NORTH AROUND 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...CONDITIONS WILL BE FAVORABLE THIS AFTERNOON FOR FIRES
  TO START EASILY AND SPREAD QUICKLY. ALL OUTDOOR BURNING SHOULD
  BE AVOIDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
CHERMOK
2 follow-up statements
846 
WWUS83 KOAX 211736
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1236 PM CDT MON APR 21 2014

...RED FLAG WARNING IN EFFECT THIS AFTERNOON... 

.BRISK NORTH WINDS 20 TO 35 MPH AND RELATIVE HUMIDITY VALUES
DROPPING TO BELOW 20 PERCENT WILL CREATE EXTREME FIRE DANGER
CONDITIONS IN NORTHEAST NEBRASKA AND PARTS OF WEST CENTRAL IOWA
THIS AFTERNOON.

NEZ030-042>045-050-051-220000-
/O.EXA.KOAX.FW.W.0010.140421T1800Z-140422T0000Z/
BOONE-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-
1236 PM CDT MON APR 21 2014

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A RED
FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT UNTIL 7 PM CDT THIS EVENING.

* AFFECTED AREA...IN NEBRASKA...FIRE WEATHER ZONE 030 BOONE... 
  FIRE WEATHER ZONE 042 PLATTE...FIRE WEATHER ZONE 043 COLFAX... 
  FIRE WEATHER ZONE 044 DODGE...FIRE WEATHER ZONE 045 
  WASHINGTON... FIRE WEATHER ZONE 050 BUTLER AND FIRE WEATHER 
  ZONE 051 SAUNDERS.

* WINDS...NORTH 20 TO 30 MPH WITH GUSTS TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 PERCENT.

* IMPACTS...CONDITIONS WILL BE FAVORABLE THIS AFTERNOON FOR 
  FIRES TO START EASILY AND SPREAD QUICKLY. ALL OUTDOOR BURNING 
  SHOULD BE AVOIDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

IAZ043-NEZ011-012-015>018-031>034-220000-
/O.CON.KOAX.FW.W.0010.140421T1800Z-140422T0000Z/
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-MADISON-STANTON-
CUMING-BURT-
1236 PM CDT MON APR 21 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...IN IOWA...FIRE WEATHER ZONE 043 MONONA. IN 
  NEBRASKA...FIRE WEATHER ZONE 011 KNOX...FIRE WEATHER ZONE 012 
  CEDAR...FIRE WEATHER ZONE 015 THURSTON...FIRE WEATHER ZONE 016 
  ANTELOPE...FIRE WEATHER ZONE 017 PIERCE...FIRE WEATHER ZONE 
  018 WAYNE...FIRE WEATHER ZONE 031 MADISON...FIRE WEATHER ZONE 
  032 STANTON...FIRE WEATHER ZONE 033 CUMING AND FIRE WEATHER 
  ZONE 034 BURT.

* WINDS...NORTH 20 TO 30 MPH WITH GUSTS TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 PERCENT.

* IMPACTS...CONDITIONS WILL BE FAVORABLE THIS AFTERNOON FOR 
  FIRES TO START EASILY AND SPREAD QUICKLY. ALL OUTDOOR BURNING 
  SHOULD BE AVOIDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
844 
WWUS83 KOAX 220018 AAA
RFWOAX

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
718 PM CDT MON APR 21 2014


IAZ043-NEZ011-012-015>018-030>034-042>045-050-051-220130-
/O.EXP.KOAX.FW.W.0010.000000T0000Z-140422T0000Z/
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-
718 PM CDT MON APR 21 2014

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY...

WINDS ARE EXPECTED TO BECOME LIGHT AND VARIABLE THROUGH THE REST
OF TONIGHT. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Apr 21, 3:12 AM CDT, 31 minutes earlier.

Area forecast discussion, Apr 21, 3:12 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
312 AM CDT MON APR 21 2014

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 300 AM CDT MON APR 21 2014

OTHER THAN LINGERING CONVECTION THIS MORNING MAIN FOCUS IN SHORT
TERM WILL BE WEDNESDAY AS A STRONG UPPER TROUGH/LOW TAKES SHAPE
NEAR CANADIAN/MT BORDER BY MIDWEEK.

FOR TODAY...SCATTERED CONVECTION CONTINUES TO BUBBLE ACROSS
FORECAST AREA AHEAD OF A COLD FRONT THAT WAS NEAR AN ONEILL TO ORD
LINE AT 08Z. SHORT TERM 4KM WRF/HRRR/RAP TAKE IT EAST OF FA BY
18-19Z AND APPEARS FRONT WILL HAVE A DRY ENOUGH PUSH TO IT SO THAT
IF REDEVELOPMENT OCCURS WITH HEATING IT WILL BE SE OF AREA. GIVEN
UPSTREAM DWPTS AND GOOD MIXING EXPECTED THIS AFTERNOON...APPEARS
AT LEAST NRN ZONES WILL REACH EXTREME FIRE DANGER READINGS THIS
AFTERNOON AS RH VALUES DROP TO NEAR 20 PERCENT AND GUSTY NORTH
WINDS PERSIST. A RED FLAG WARNING WILL BE ISSUED ACROSS THE N. IF
ANYTHING IT MAY HAVE BE EXPANDED THIS MORNING IF NAM DRYING COMES
TO FRUITION FARTHER SE. LITTLE CHANGES TO PREV TEMPS WITH MIXING
EXPECTED TO BOOST MOST READINGS AT LEAST INTO LOWER 70S TDA.

DRY WEATHER THEN FOR TONIGHT/TUESDAY AND PROBABLY TUESDAY EVENING
AS SFC RIDGE BUILDS DOWN MO RIVER BEFORE SHIFTING EWD. WITH DRY
AIRMASS IN PLACE TONIGHT AND A VERY SLOW RECOVERY...IF
ANY...ON TUESDAY...LOWERED LOWS TONIGHT AND DWPTS A BIT ON
TUESDAY. ALTHOUGH NO CHANGES WERE MADE TO MAX TEMPS TUESDAY...THE
LOWER DWPTS COULD AGAIN BRING INCREASED FIRE DANGER CONDITIONS IF
DWPTS WOULD LOWER A LITTLE MORE AND WINDS INCREASE A BIT QUICKER
ON TUESDAY. THE DRY AIR COULD ALSO LIMIT COVERAGE OF WARM
ADVECTION SHOWERS/TSTMS LATE TUE NIGHT INTO WEDNESDAY...BUT KEPT
HIGH END CHANCE POPS MOST AREAS IN FORECAST FOR NOW. GFS/ECMWF
CONTINUE TO SUGGEST SYNOPTIC WARM FRONT COULD LIFT MOSTLY N THRU E
OF FCST AREA WED WHILE NAM KEPT IT MOSTLY TO THE WEST/SOUTH.
SINCE THE ECMWF HAS BEEN A LITTLE INCONSISTENT IN THIS REGARD AND
NAM KEPT US MOSTLY ON THE COOLER SIDE...LEFT MAX TEMPS PRETTY MUCH
ALONE WHICH WERE CLOSE TO A BLEND BETWEEN COOLER MET AND WARMER
MAV. RESIDUAL CLOUDS/PRECIP AND FRONTAL LOCATION AMONG MOVING
PARTS IMPACTING POTENTIAL CONVECTIVE EVOLUTION WED AFTN/EVENING AS
WELL AS MOISTURE RETURN WHICH COULD ALSO IMPACT COVERAGE OF SEVERE
STORMS. HOWEVER...DYNAMICS FROM SYSTEM ALONE APPEAR TO BE STRONG
ENOUGH TO KEEP CATEGORICAL POPS IN MOST AREAS WED NIGHT...ALTHOUGH
COULD SEE TIMING OF HIGHEST POPS BE MOVED UP TO LATE AFTN PARTS OF
WEST.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 300 AM CDT MON APR 21 2014

SOME INDICATIONS THAT A LEAD LOBE...IF NOT ENTIRE TROUGH/LOW AXIS
ITSELF...WILL SHIFT EAST OF THE AREA BY THURSDAY. IF SO POPS MAY
SHIFT EAST OF AREA AS WELL. IF ENOUGH ENERGY/MOISTURE REMAINS
FARTHER WEST COULD SEE ISOLD CONVECTION DEVELOP WITH HEATING AGAIN
THURSDAY DESPITE DOWNSLOPE WINDS AS COLD H5 THERMAL TROUGH PIVOTS
OVER AREA AND MODERATE LAPSE RATES DEVELOP AS LOW LVL COLD
ADVECTION NOT THAT STRONG YET. FOR NOW SPLIT DIFFERENCE LEAVING
POPS IN ERN FA AND KEPT W DRY.

AFTER A PROBABLE DRY FRIDAY...WHETHER PATTERN CAN REMAIN
PROGRESSIVE PER 00Z ECMWF OR ATTEMPT AT LEAST A SHORT TERM BLOCK
PER 00Z GFS SEEMED LIKE A TOSS-UP. THUS KEPT IN MODEL BLEND OF
INCREASING POPS NEXT WEEKEND WITH NO CHANGES TO BLENDED TEMPS.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1137 PM CDT SUN APR 20 2014

MOST OF THE DIURNAL SHRA/TSRA ACTIVITY AS WEAKENED WITH THE LOSS
OF DAYTIME HEATING. THE SURFACE COLD FRONT WILL MOVE THROUGH THE
TAFS SITES OVERNIGHT AND INCREASE LIFT AGAIN LEADING TO SCT SHRA
AT ALL 3 SITES DURING THE NIGHT. SOME MVFR VISBY IS POSSIBLE IN
THE HEAVIER SHOWERS. INSTABILITY APPEARS TO WEAK TO MENTION
THUNDER AT THE TAFS ATTM THOUGH AN ISOLATED LIGHTNING OCCURRENCE
CAN'T BE RULED OUT. ONCE THE COLD FRONT MOVES THROUGH CLOUDS WILL
DECREASE AND NORTHWEST WINDS WILL INCREASE WITH GUSTS LIKELY
DURING MON DECREASING MON EVENING.

&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
     EVENING FOR NEZ011-012-015>018-031>034.

IA...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
     EVENING FOR IAZ043.
&&

SHORT TERM...CHERMOK
LONG TERM...CHERMOK
AVIATION...BOUSTEAD
Hazardous weather outlook, Apr 20, 5:13 PM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
513 PM CDT SUN APR 20 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
513 PM CDT SUN APR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT
AND INTO MIDDAY ON MONDAY ACROSS ALL OF THE OUTLOOK AREA. ALTHOUGH
SEVERE WEATHER IS NOT EXPECTED...BRIEF HEAVY RAIN...SMALL HAIL AND
GUSTY WINDS TO 40 MPH WILL BE POSSIBLE WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

A STRONG UPPER LEVEL SYSTEM WILL LIKELY MOVE ACROSS THE NORTHERN
PLAINS WEDNESDAY AND THURSDAY. THIS SYSTEM COULD BRING
THUNDERSTORMS TO THE AREA AS EARLY AS TUESDAY NIGHT BUT ESPECIALLY
BY LATE WEDNESDAY AFTERNOON AND EVENING. A FEW STRONG OR SEVERE
STORMS ARE EXPECTED...AND LATER OUTLOOKS WILL PROVIDE BETTER
DETAILS ON TIMING AND MAIN THREATS. THERE REMAINS A SMALL CHANCE
THAT STRONG STORMS COULD LINGER OR REDEVELOP OVER EASTERN PARTS OF
THE AREA INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR ON MONDAY.

Nearby

Red Flag Warnings in Nebraska, 2014Red Flag Warnings in Iowa, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.